North Carolina, 2003

Hail and Damaging Wind in North Carolina, March 11, 2003

March 11, 2003 · NWS MHX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 11, 9:45 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 11, 9:45 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
945 AM EST TUE MAR 11 2003

CONVECTION DEVELOPING FAIRLY RAPIDLY THIS MORNING AS MID LEVEL SHORT
WAVE SLIDES OVER THE REGION. RUC APPEARS TO HAVE A GOOD HANDLE ON
THIS FEATURE WHILE 06Z GFS APPEARS TO BE A BIT UNDER DONE. SOME
THUNDER ALSO NOTED ACROSS FAR SE NC. DEW POINTS HOWEVER REMAIN
FAIRLY LOW AND THIS MAY LIMIT INITIAL EXTENT OF PCPN SHIELD UNTIL
LOW LEVEL WINDS BECOME MORE EASTERLY THROUGH THE DAY AND BEGIN TO
ADVECT MORE LOW LEVEL MSTR INTO THE AREA. BUT THIS MAY BE TOO LATE
AS WAVE IS MOVING FAIRLY QUICKLY. UPPER JET STREAK BARELY NOTICEABLE
IN SATELLITE IMAGERY MOVING ACROSS ERN TN INTO WRN NC. WITH THE
PASSAGE OF THIS JET STREAK BY EARLY EVENING AND MOVEMENT OF THE MID
LEVEL WAVE TO THE EAST...BEST CHANCE FOR PCPN SHOULD END.

HAVE UPDATED TO INCREASE SKY COVER AND POPS MANY AREAS AND ADD ISOLD
THUNDER TO SRN COASTAL SECTIONS. MAY NEED TO UPDATE AGAIN LATER THIS
MORNING IF PCPN SHIELD BECOME MORE WIDESPREAD AND/OR THUNDER CREEPS
FARTHER WEST.

.MARINE: COASTAL TROUGH IS CONTINUING TO DEEPEN...AS A RESULT SE
FLOW HAS INCREASED OVER COASTAL WATERS.  SEAS AT FPSN ARE NEAR 5
FEET.  WILL INCREASED WINDS AND SEAS THIS AFTN WITH SCEC CONDITIONS
...ESPECIALLY OVER SOUTHERN WATERS. REMAINDER OF FCST LOOKS GOOD
FOR NOW.

.MARINE...NONE.

MLF/RAP
Hazardous weather outlook, Mar 11, 5:34 AM EST, 7 hours 31 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
534 AM EST TUE MAR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

In the hours before

Special weather statement, Mar 11, 10:11 AM EST, 2 hours 54 minutes before
NCZ090>092-098-111630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC NC
1011 AM EST TUE MAR 11 2003

...THUNDERSTORMS WITH SMALL HAIL POSSIBLE...

SOME WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
SOUTHERN AND INLAND AREAS THIS MORNING. AREAS SOUTH AND WEST
OF A LINE FROM KINSTON TO JACKSONVILLE MAY SEE SOME PEA SIZED
HAIL FROM THE THUNDERSTORMS. AREAS OVER SOUTHERN DUPLIN
COUNTY...FROM KENANSVILLE SOUTH TO WALLACE WILL HAVE THE BEST
CHANCE OF RECEIVING THE SMALL HAIL. HEAVY RAIN AND WINDS GUSTS
TO 30 MPH WILL ALSO BE POSSIBLE.

RF
Special weather statement, Mar 11, 11:30 AM EST, 1 hour 35 minutes before
NCZ090-111715-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1130 AM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1215 PM
EST...

AT 1130 AM EST...THERE WERE STRONG THUNDERSTORMS OVER WARSAW...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
KENANSVILLE AT 1140 AM EST...KORNEGAY AT NOON EST...ALBERTSON AT 1205
PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MAGNOLIA
AND POTTERS HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF
Special weather statement, Mar 11, 12:17 PM EST, 48 minutes before
NCZ093-094-111800-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 PM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
100 PM EST...

AT 1217 PM EST...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF
HAVELOCK...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR ARAPAHOE...AND...MINNESOTT BEACH AT 1230 PM EST...MERRITT...
AND...ORIENTAL AT 1245 PM EST...PAMLICO AT 1250 PM EST...
WHORTONSVILLE...AND...FLORENCE AT 1255 PM EST.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF
Special weather statement, Mar 11, 12:50 PM EST, 15 minutes before
NCZ093-094-111845-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1250 PM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
145 PM EST...

AT 1250 PM EST...THERE WERE STRONG THUNDERSTORMS 9 MILES NORTHWEST OF
HAVELOCK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR NEUSE FOREST AT 1255 PM EST...ARAPAHOE AT 105 PM EST...MINNESOTT
BEACH AT 110 PM EST...ORIENTAL AT 120 PM EST...PAMLICO AT 125 PM EST.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CATFISH LAKE...
CHERRY POINT...JAMES CITY...MERRITT...RIVERDALE AND WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF

The radar

The Morehead City radar (KMHX), 52 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
March 11, 1:05 PM EST
Where
Carteret County, Cedar Is
Measured
57 kt (66 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
34.983, -76.367

Coastal observing station measured 64 mph wind gust.

Hail, Hyde

When
March 11, 1:40 PM EST
Where
Hyde County, Ocracoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -75.983

Storm spotter reported penny size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346992, 5346993.